Dose-dependent olanzapine-associated leukopenia: Three case reports

A. Kodesh, B. Finkel, A. G. Lerner, G. Kretzmer, M. Sigal

Research output: Contribution to journalArticlepeer-review

Abstract

Leukopenia and agranulocytosis are well reported and dangerous haematological side-effects associated with the use of typical and atypical antipsychotics. These potentially life-threatening phenomena have bed to treatment discontinuation and the consequent reemergence of psychiatric symptoms. We report three cases of patients who developed leukopenia during olanzapine treatment. In each case, the leukopenia was dose-dependent. Reduction in the dose of olanzapine was followed by normalization of the white blood count which allowed continuation of the medication. These cases suggest the possibility that, in some patients, leukopenia or agranulocytosis during olanzapine treatment might be dose-related. Thus, olanzapine dose reduction may permit treatment continuation where this is clinically indicated. In our cases, haematological side-effects were satisfactorily controlled by dose reduction without allowing the reemergence of psychiatric symptoms. This clinical management may offer an alternative to treatment suspension. A careful monitoring of the white blood count is obviously recommended. Olanzapine may be considered a potential and safer treatment for a this specific group of patients.

Original languageEnglish
Pages (from-to)117-119
Number of pages3
JournalInternational Clinical Psychopharmacology
Volume16
Issue number2
DOIs
StatePublished - 2001
Externally publishedYes

Keywords

  • Agranulocytosis
  • Atypical antipsychotics
  • Blood dyscrasias
  • Dose-dependent leukopenia
  • Leukopenia
  • Neutropenia
  • Olanzapine

Fingerprint

Dive into the research topics of 'Dose-dependent olanzapine-associated leukopenia: Three case reports'. Together they form a unique fingerprint.

Cite this